• November 29, 2015 /  Myeloma

    Sorry there’s been a bit of a gap. I have been toodling along on my treatment – I’m up to 25 mg of Revlimid now. The good news is that my kappa levels are right down to around 33 – less than twice a normal level. I saw my Leicester consultant a few days ago. She wants to begin donor injections after Xmas. The idea is to start with a tiny amount – about 5ml and see what happens. I could then have two more lots over 6 months, depending on whether I needed them, which would go up in size to a proper IV infusion. I think the hope is that I get some GVHD to fight my myeloma, as well as making me 100% donor cells. They may be able to use some of my stored cells, but it would be a waste of a big packet if only 5ml were needed from a big (frozen) packet, so my donor may be asked for more.

    I have had a head cold and missed a week of treatment, but it didn’t develop into anything. I had to take antibiotics though, which made me quite nauseous this time round.

    I am struggling a bit with the treatment – very, very tired a lot of the time. Every few weeks I get a bit of an upset stomach, always on a Sunday, but the rest of the time I am hungry from the steroids and have the usual wind, bloating and indigestion. Also I get a lot of the usual aches and pains and the weekly ups and downs related to the steroids too. But knowing what to expect day by day helps and hopefully it won’t go on too long.

    I still have mouth problems, but was told I had oral thrush. Couldn’t see it but I’ve taken Nystan which has helped, but the pain has returned since I finished it, so I need some more.

    I have also had a hormone test – apparently having an allo transplant can be like a second menopause. It would explain the night sweats and also the fact I have vaginal problems. For the moment I’m using oestrogen cream. I know people don’t talk about these things much, but it can be a real problem for cancer patients generally, both men and women.

    I’ll be seeing the immunology specialist at Leicester near Xmas, to see if I still need immunoglobulin. While it’s a bit of a pain to have it every 3 weeks, I think it has helped to keep infections at bay.

    Not much else to say, but I’ll update again when there’s more news, which is likely to be just after Xmas.

    Tags: , , ,

  • September 11, 2008 / 

    I have an unusual type of myeloma. It can affect the kidneys and can also leave deposits in soft organs (amyloidosis). Those are problems that might affect me in the future I guess.

    However, for 7 cycles of three weeks each I was treated with a standard, but relatively new package called CTD. This is chemo (10 tabs once a week), steroids (20 tabs in blocks of 4 days days 1 to 4 and 12 to 15 and regular thalidomide which rose to 4 tabs (200mg) a day. Thalidomide stops the cancer forming new blood vessels. I also have Bonefos, which protects bones and Nystan which combats thrush. There were anti-sickness tablets if I needed them, although this was rare. I came off my beta blockers and Prozac as I felt I didn’t need them and they could interact with the other drugs. I also had Movicol for constipation (big problem due to thalidomide), mouthwash (mouth gets sore) and Omeprazole for indigestion (which I took before).

    Good points

    The treatment was tablet based, so no having to be hooked up to lines in hospital. The chemo wasn’t too bad. No sickness, just some very occasional queasiness which is controllable with tablets. Tiredness was a problem, but I rarely went to bed during the day until the end cycles. I was able to potter about. In the early stages I still had short walks and sometimes managed the odd meeting. Also I did a fair amount of schoolwork! I didn’t feel too down – mainly positive. I slept OK (bizarre dreams though), except when on steroids when I woke early. Steroids made me a bit more lively, so I had to be careful not to overdo it. I ate more, so have put on over half a stone and looked flushed and healthy, much to people’s surprise! I didn’t lose hair. After the initial shock of thalidomide, which can make you very tired, I adapted and didn’t find this too much of a problem. My immune system held up well. I only went into hospital once with a bit of a temperature – kept in for a couple of nights and had intravenous antibiotics and then pills at home.

    Downside

    As time went on I began to realise what it might be like to be old! I was very shaky with a tremor sometimes. (This can affect people on CTD but not everyone on this treatment regime gets the shakes and tremor.) I was and am still clumsy and slow and drop things all the time. Even walking upstairs was a real effort and sometimes I suddenly got very tired out walking and had to sit down on a wall. My bowels were horrible – had terrible constipation, flatulence and bloating! My mouth was often dry and my tongue coated. My skin was also dry. The thalidomide damaged the nerve endings in my feet and legs, especially toes. My feet felt hot, with numb patches and my skin was very sensitive. Coming down off steroids suddenly is also a problem sometimes as it affects mood and I got very tired and felt down. Steroids cause fluid retention so I looked jowly and bloated!

    By seventh cycle the side effects were quite a struggle, but even then, could have been much worse. The side effects were all manageable and I was able to go along with my life, even if it was restricted. It was irritating, as I am used to being active, but it was possible to adapt.

    Tags: , , , ,